Texas, 2022Drought in Texas, June 1 to 30, 2022
June 1 to 30, 2022 · NWS AMA · 20 events in 20 counties and zones
Some conditions improved in drought especially in the eastern combined Oklahoma and Texas Panhandle while the far west stayed in extreme to exceptional drought. Soil moisture remained poor to very poor in the west while conditions improved in the east.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some conditions improved in drought especially in the eastern combined Oklahoma and Texas Panhandle while the far west stayed in extreme to exceptional drought. Soil moisture remained poor to very poor in the west while conditions improved in the east. Crops continued to need irrigated and poor pasture conditions led to supplemental feeding. With widespread drought conditions across the nation hay was becoming more expensive as well with the high demand and short supply.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:58 PM CST, 2 minutes earlier.
Area forecast discussion, May 31, 11:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1258 AM CDT Wed Jun 1 2022
.AVIATION...
06z TAF Issuance...Scattered showers and thunderstorms are
possible during the early morning hours today at all three sites.
Higher confidence exists for AMA to see a thunderstorm over
DHT/GUY. However, all three sites will have the chance for
vicinity showers developing around the 10z to 14z time frame. Due
to the uncertainty in where thunderstorms will development, any
amendments will be made once the precipitation develops and
certainty increases. Low level wind shear is possible through the
next few hours at AMA with the low level jet increasing. Low level
moisture will help to filter in low clouds through the morning
hours tomorrow, but the clouds will begin to lift across the
northern TAF sites late tomorrow night. Meanwhile, AMA will likely
remain in low clouds through the period.
Rutt
&&
PREV DISCUSSION... /Issued 259 PM CDT Tue May 31 2022/
SHORT TERM...Today through Tomorrow.
Bottom Line Up Top: Conditions will be favorable for severe
storms along and south of a quasi-stationary front this afternoon
into early this evening. The front is currently setup from near
Morton, TX to Clarendon, TX, to Seiling, OK. Very large hail and
damaging winds are the main threats, with a low tornado threat.
Flash flooding could also occur as some training of storms is
possible along the front. Another round of storm activity is
possible late in the evening and overnight and this would expand
to include most of the Panhandles with scattered coverage. These
storms would pose more of a large hail threat and could linger
into the morning hours Tuesday.
Details: The latest upper level analysis places a shortwave trough
and possible closed low over the central part of the NE/UT state
line. A belt of modest southwesterly winds extends from northern
New Mexico up into southeast Nebraska. At the surface, a cold
front has stalled near Morton to Clarendon to Seiling. Dew points
behind the cold front were in the 40s, but along and ahead of the
front dew points were in the 60 to 65 range.
A cumulus field was already noted within the moist warm sector
near the front. Lift should become sufficient for CI by around
21z, and this is when storms could erupt and quickly become
severe given large MLCAPE of 2000 to 3000 J/kg. Effective shear
early in the convective cycle is modest with values around 35 to
45 knots. This is mostly due to the veering wind profiles. The
stronger southwesterlies aloft remain north of the area. A few
supercells may develop along the front late this afternoon, but
with the mean flow being largely parallel to the front, some
training and clustering of storms is possible (which could lead to
flash flooding given PWATs in the 90th percentile range). Any
supercell that does stay discrete could quickly become capable of
baseball size hail and damaging winds of 70 mph (locally higher).
Storms will likely produce some strong outflow winds given DCAPE
on the order of 1500 J/kg and LCL values around 1500 m.
Clustering storms will likely become outflow dominant, with
additional storms possibly forming on the outflow going into early
evening. The tornado threat does not look as concerning based on
the latest data which keeps low level SRH on the marginal side
and LCLs on the high side. However, going into the evening the low
level jet does increase as surface winds become more easterly
(these easterly winds may be largely due to outflow). The net
effect is to greatly increase hodograph lengths and curvature in
the lowest 3km. If any storms become rooted at the surface, a
tornado threat would exist after dark. However, this seems
unlikely unless the most aggressive model (RAP) verifies with very
large moisture/theta-E advection. Current thinking is that the
RAP is way to high on the near surface moisture due to convective
feedback. If dew points rise to near 70 in the Texas Panhandle
late this evening, then the RAP scenario may unfold. Otherwise,
storms that form overnight behind the front would be elevated and
pose more of a large hail threat. This large hail threat overnight
could be a bit more expansive than currently advertised if
moisture advection is more robust, especially considering the deep
layer shear increases in response to a secondary 500mb jet streak
in the area.
This overnight round of elevated convection could linger into the
morning hours Tuesday, mostly favoring the northern and eastern
half of the combined Panhandles where isentropic lift will be
maximized. Widespread stratus will form overnight along and north
of the front as moisture increases (also helped by rain cooled
air). This could lead to some periods of drizzle as well through
the morning hours. There is some indication that clouds will erode
near the frontal boundary which should remain draped across the
far southeast zones tomorrow afternoon. If this does happen,
destabilization would occur quickly and another round of storms,
possibly severe, could materialize (parameters are expected to be
similar to today's).
Ward
LONG TERM...Wednesday night through Tuesday.
For Wednesday night, latest model trends continue support the
scenario that the heaviest and most extensive precipitation will
shift southward further downstate as cool surface high pressure
builds into the region. As a result, a decent north to south pop
gradient is expected, ranging from slight chance values across the
OK Panhandle to likely values in the far southeast TX Panhandle.
Mainly light amounts of QPF are foreseen Wednesday night.
For Thursday and Thursday night, some lingering showers are possible
Thursday morning across the southern Texas Panhandle, with slight
chance pops utilized. Thursday afternoon will likely be dry for
all of the OK and TX Panhandles. The next minor upper level shortwave
trof is then anticipated to track into eastern NM and eastern CO
Thursday afternoon, and should assist in the development of showers
and thunderstorms over the higher terrain of eastern NM and eastern
CO late in the afternoon, then move eastward into the forecast area
Thursday night. Chance pops offered by the NBM for this time frame
look plausible and were incorporated into the grids.
A near repeat performance is foreseen later Friday afternoon and
night as yet another minor upper level shortwave trof tracks through
the area from eastern CO and eastern NM. Showers and thunderstorms
should develop over eastern NM and eastern CO Friday afternoon, then
head eastward into the OK and TX Panhandles late Friday afternoon
and night. NBM pops capture this scenario and were utilized.
Dry weather and warmer temperatures are forecast to return to the
area Saturday through Monday as a flat ridge of high pressure
prevails. A weak cold front may impact the region Monday night
into Tuesday with pops across northern zones during this time
period based on the progged upper level pattern.
02
AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
7/2
Hazardous weather outlook, May 31, 9:07 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1007 PM CDT Tue May 31 2022
OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1007 PM CDT Tue May 31 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms are possible through tonight across the Oklahoma and
Texas Panhandles. Some storms may become severe with large hail
the main threat. In addition, the stronger storms will be capable
of producing heavy rainfall, which could result in localized
flooding or flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible across the area Wednesday through
Friday. Some storms Wednesday afternoon and evening may become
severe across eastern and southern sections of the Oklahoma and
Texas Panhandles, with large hail and damaging winds the primary
hazards. In addition, the stronger storms will be capable of
producing heavy rainfall, which could result in localized
flooding or flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 31, 8:44 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
944 PM CDT Tue May 31 2022
TXZ005-010330-
Lipscomb TX-
944 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of southeastern
Lipscomb County through 1030 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Glazier, or 11 miles south of Lipscomb, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Higgins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3606 10031 3614 10036 3644 10001 3606 10000
TIME...MOT...LOC 0244Z 232DEG 25KT 3608 10033
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
GuerreroDrought, Dallam
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
Dallam County started the month of June with the majority of the the county in extreme (D3) drought. The exception being the far southwest corner that was in exceptional (D4) drought. The biggest change to drought status was a swather that moved from the northwest to the southeast where a slow moving supercell dropped mutliple inches of rain. This swath can be seen in the drought monitor posted June 7th with an improvement to severe (D2) drought. The rest of the county finished the month well below normal for the month with just barely above a half inch of rain, therefore no other changes were made in drought status.
Drought, Sherman
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County started the month of June entirely in extreme (D3) drought. During the month of June the southwest half of the county only received between 0.75 to 1.5 while the northeast received 1.5 to 3.0 of rain. This allowed the northeast to improve to severe (D2) drought while the southwest stayed in extreme drought at the end of the month.
Drought, Hansford
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The northwest half of county started the month in extreme (D3) drought conditions while the southeast half was in severe (D2) drought. Most of the county received 1.5 to 2.0 of rain during the month. Although this was below normal for the month it was enough improve conditions by one category. The northwest improved to severe drought while the southeast improved to moderate (D1) drought by the end of the month.
Drought, Ochiltree
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
The vast majority of Ochiltree County started the month in severe (D2) drought. The exception was the far northwest corner was in extreme (D3) drought while the far southeast corner was in moderate (D1) drought. With a monthly rain ranging from 1.5 to 3.0 much of the area of severe drought improved to moderate drought especially in the central to southern portions of the county.
Drought, Lipscomb
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Lipscomb County started the month with the northwest corner in severe (D2) drought and the rest of the county in moderate (D1) drought. Limpscomb County only received 0.5 to 1.5 of rain during the month which is well below normal. The monthly rain was just enough to keep degradation from occurring.
Drought, Hartley
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Hartley County started the month of June with the majority of the county in extreme (D3) drought with the exception of the far southern and far western portions that were in exceptional (D4) drought. With the exception of the far eastern portions of the county that received 2 plus there was no change to drought conditions/classification. This area that received 2 plus was able to improve to severe (D2) drought by the end of the month. Also the small area along the far south improved from D4 to D3. Much of the area that remained in D3 or D4 remained in a 90 day deficit of 2 to 4.
Drought, Moore
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
The vast majority of Moore County started the month with extreme (D3) drought conditions. Much of the central to southern portions of the county received 2 to 4 during the month allowing for conditions to improve to severe (D2) drought and even some areas improving to moderate (D1) drought.
Drought, Hutchinson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The majority of Hutchinson County started the month in severe (D2) drought with a small portion in far southwest in extreme (D3) drought. Much of the county received 2 to 4 over the course of the month allowing most of the county to improve to moderate (D1) drought and abnormally dry (D0) conditions.
Drought, Roberts
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
The far eastern portion of Roberts County started the month of June in moderate (D1) drought while the majority of the county started the month in sever (D2) drought. Central to eastern portions of the county received 2 to 5 over the course of the month allowing the far southern and eastern county improve to abnormally dry (D0) and the rest of the county to improve to moderate (D1) drought.
Drought, Hemphill
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Hemphill County started the month of June in moderate (D1) drought with a small section in the far eastern portion in severe (D2) drought. Much of the county received 3 to 6 of rain during the month allowing the majority of the county to improve to abnormally dry (D0) conditions.
Drought, Oldham
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Oldham County started the month of June in exceptional (D4) drought conditions. June was abnormally dry with the majority of the county only receiving 1 to 2 of rain. This only allowed minor improvements and the county ending the month in extreme (D3) drought conditions still. The 90 day deficit was still around 2 to 6 below normal.
Drought, Potter
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Potter County started the month of June in extreme (D3) drought with the exception of the far southeast corner that was in severe (D2) drought. The county received 1 to 3 of rain during the month with conditions in the east improving to severe (D2) and moderate (D1) drought conditions, while the west remained in extreme drought.
Drought, Carson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The majority of Carson County started the month of June in Severe (D2) drought while the far northwest corner of the county was in extreme (D3) drought. Western portions received 2 to 3 while areas in the east to northeast received 3 to 4.5 inches. This allowed the county to improve one to two categories with the west ending the month in moderate (D1) drought while the east ended the month abnormally dry (D0).
Drought, Gray
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The northwest corner of Gray County started the month of June in severe (D2) drought while the rest of the county to the southeast was in moderate (D1) drought. Much of the county received 3 to 6 allowing for conditions to improve. This allowed the entire county to finish the month out in abnormally dry (D0).
Drought, Wheeler
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
The southeast corner of Wheeler County started the month of June in severe (D2) drought while the rest of the county to the northwest was in moderate (D1) drought. Much of the county received 4 to 6 allowing for conditions to improve. This allowed the entire county to finish the month out in abnormally dry (D0).
Drought, Deaf Smith
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Most the county started the month in exceptional (D4) drought, with a section of the southeast corner that was in extreme (D3) drought. Across the south only an inch or less of rain was received during the month leading to no change in the area of D4 to the south. The north-central portion of the county received 2 plus leading to an improvement to extreme (D3) drought.
Drought, Randall County
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The northwest third of the county started the month in extreme (D3) drought while the rest of the county was in severe (D2) drought at the beginning of the month. Most of the county received 2 or less with some areas only receiving half an inch. Basically no changes were made to drought status for Randall during the month of June.
Drought, Armstrong
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Armstrong County started the month of June in severe (D2) drought. The northeast corner received 2 to 4 allowing for an improvement to moderate (D1) drought while the rest of the county only received 2 or less leaving conditions in severe drought.
Drought, Collingsworth
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
The southeast corner of Collingsworth County started the month of June in extreme (D3) drought conditions, while the northwest half was in severe (D2) drought. The majority of the county received 2 to 6 of rain over the course of the month allowing the majority of the county to improve to at least moderate (D1) drought with the exception of a portion in the far south that remained in severe drought.
Drought, Donley
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Donley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Donley County started the month in severe (D2) drought. The county received 2 to 5.5 through the month allowing the county to improve to moderate (D1) drought with the exception of a small portion in the far southwest corner of the county that remained in severe drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20222 deaths · 2 injured · $335,000 · 65 kt wind · 7 events
- Drought in South Dakota, June 1 to 30, 2022$101 million · 12 events
- Excessive Heat in Colorado, June 1, 20221 death · 1 event
- Drought in Iowa, June 1 to 30, 2022$7.6 million · 2 events
- Drought in Nebraska, June 1 to 30, 2022$904,000 · 2 events
- Flooding in South Dakota, June 1 to 30, 2022$408,000 · 6 events
- Hail and Damaging Winds in Ohio, June 1, 2022$84,000 · 1.5 in hail · 35 events
- Damaging Winds in Virginia, June 1, 2022$161,000 · 60 kt wind · 5 events
- Damaging Winds in Michigan, June 1, 2022$100,000 · 59 kt wind · 7 events
- Damaging Wind in North Carolina, June 1, 2022$100,000 · 87 kt wind · 1 event
- Flash Flooding and Flood in Kansas, June 1, 2022$200 · 46 events
- Drought in New Mexico, June 1 to 30, 202241 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042154, 1042155, 1042156, 1042158, 1042160, 1042161, 1042162, 1042163, 1042164, 1042165, 1042166, 1042167, 1042168, 1042169, 1042170, 1042171, 1042173, 1042174, 1042175, 1042177.